Horse Side Vet Guide ®

Equine Health Resource

Yellow Star Thistle or Russian Knapweed Toxicity

Synonyms: Chewing Disease, Nigropallidal Leukoencephalomalacia, Nigropallidal Encephalomalacia

This disease is caused by the ingestion of the now common, exotic weeds Yellow Star Thistle and Russian Knapweed. The toxins in these weeds destroy specific structures within the brain (nigropallidal leukoencephalomalacia) resulting in abnormal chewing.

The signs of this condition are hard to mistake for anything else. When horses are offered feed, their lips move in an excessive, spastic and uncoordinated way. Their lips often form a grimace, while the tongue moves abnormally. Affected horses usually cannot eat or drink, and often appear anxious or confused. Most affected horses quickly lose body weight and need to be euthanized.

These weeds are usually unpalatable to horses, but may be consumed when there is little else for horses to eat. It usually takes quite a large quantity (20-40 lbs), consumed over weeks, for toxicity to occur.

Diagnosis is by signs, along with history of exposure to the plants. Diagnosis can be confirmed at post-mortem by examination of the brain. There are classic changes that can be seen in a particular part of the brain.

There is no known treatment once signs of disease are obvious.

QUESTIONS TO ASK MY VET

  • How can I prevent my horses from ingesting these weeds on pasture?
  • PREVENTION

    Know what these plants look like and whether they are common in your region. Inspect your pastures regularly and do not allow horses to graze these toxic plants.

    If horses are exposed to these weeds in pasture, always ensure that they have plenty of other forage or hay supplementation. If you notice horses eating these plants, remove them from the pasture immediately.

    Author: Doug Thal DVM Dipl. ABVP

    CONTACT US

    We're not around right now. But you can send us an email and we'll get back to you, asap.

    Sending